Alert archive / Florida / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Melbourne, FL
NWS Melbourne, FL issued this flash flood watch at Jun 9, 2016, 9:55 AM EDT for Okeechobee County, Osceola County, Florida. It took effect at Jun 9, 2016, 10:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2016, 9:55 AM EDT (13:55 UTC)
- In effect from
- Jun 9, 2016, 10:00 AM EDT
- Expired
- Jun 9, 2016, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Melbourne, FL
- Flood severity
- None
Counties Okeechobee County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 1.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1138 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453 WGUS62 KMLB 091355 FFAMLB URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MELBOURNE FL 955 AM EDT THU JUN 9 2016 ...NUMEROUS TO WIDESPREAD SHOWER AND THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL ACROSS THE SOUTHERN HALF OF CENTRAL FLORIDA THROUGH THIS AFTERNOON... FLZ047-053-054-058-059-064-100000- /O.NEW.KMLB.FF.A.0001.160609T1400Z-160610T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHERN BREVARD COUNTY-OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE- MARTIN- INCLUDING THE CITIES OF....MELBOURNE...PALM BAY...ROCKLEDGE... CELEBRATION...KISSIMMEE...SAINT CLOUD...SEBASTIAN...VERO BEACH... BASINGER...FORT DRUM...OKEECHOBEE...PORT SAINT LUCIE... FORT PIERCE...HOBE SOUND...JENSEN BEACH...PORT SALERNO...STUART 955 AM EDT THU JUN 9 2016 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * FLOOD WATCH FOR A PORTION OF EAST CENTRAL FLORIDA... INCLUDING THE FOLLOWING AREAS...INDIAN RIVER...MARTIN...OKEECHOBEE... OSCEOLA...SOUTHERN BREVARD AND SAINT LUCIE COUNTIES. * UNTIL 8 PM EDT THIS EVENING * AN UNUSUALLY MOIST AIRMASS REMAINS ENTRENCHED ACROSS CENTRAL FLORIDA. NUMEROUS SHOWERS AND STORMS WITH TORRENTIAL RAIN HAVE ALREADY DEVELOPED ACROSS SOUTHWEST FLORIDA WITH SCATTERED SHOWERS AND A FEW STORMS FARTHER EAST INTO CENTRAL FLORIDA. COVERAGE OF SHOWERS AND STORMS WILL BECOME NUMEROUS TO WIDESPREAD THIS AFTERNOON. * EXPECT SHOWERS AND STORMS TO PRODUCE 1 TO 3 INCHES OF RAINFALL OVER MANY AREAS, WITH LOCALLY HIGHER AMOUNTS OF 4 TO 5 INCHES IN LOCATIONS THAT RECEIVED MORE PERSISTENT HEAVY RAINFALL FROM TODAY'S STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLOODING. FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLOOD WARNINGS OR ADVISORIES BE ISSUED. && $$
1 follow-up statement
259 WGUS62 KMLB 092354 FFAMLB FLOOD WATCH NATIONAL WEATHER SERVICE MELBOURNE FL 754 PM EDT THU JUN 9 2016 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING... FLZ047-053-054-058-059-064-100100- /O.EXP.KMLB.FF.A.0001.000000T0000Z-160610T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHERN BREVARD COUNTY-OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE- MARTIN- INCLUDING THE CITIES OF....MELBOURNE...PALM BAY...ROCKLEDGE... CELEBRATION...KISSIMMEE...SAINT CLOUD...SEBASTIAN...VERO BEACH... BASINGER...FORT DRUM...OKEECHOBEE...PORT SAINT LUCIE... FORT PIERCE...HOBE SOUND...JENSEN BEACH...PORT SALERNO...STUART 754 PM EDT THU JUN 9 2016 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING... THE FLASH FLOOD WATCH FOR BREVARD, OSCEOLA, INDIAN RIVER, ST. LUCIE, MARTIN, AND OKEECHOBEE COUNTIES WILL EXPIRE AT 8 PM EDT THIS EVENING. THE THREAT FOR ADDITIONAL FLOODING HAS DIMINISHED AS SHOWERS AND THUNDERSTORMS HAVE DECREASED IN COVERAGE. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this flash flood watch went out at Jun 9, 9:50 AM EDT, 5 minutes earlier.
Area forecast discussion, Jun 9, 9:50 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
950 AM EDT THU JUN 9 2016
.UPDATE...
...Locally Heavy Rainfall Expected Again Across the South this
afternoon...
Central Florida remains south of a Q-stationary front to our north,
with a weak remnant surface trough extending N-NE from the Yucatan
Channel across the southern third of the peninsula. This trough is
the focus for an axis of anomalously high PWAT air for early June,
with 2.0" to 2.2" analyzed in both 12Z RAOB data and the blended
TPW imagery. With such a soupy air mass in place, not surprising to
see clusters of heavy rain showers already developing across the
central CWA, and over SWFL, to the west of Lake O. The local RAOBs,
surface and DRWP data also show low level SW to W flow is lighter
than WED, which would normally increase prospect for ECSB formation.
However, extensive multi-layer cloud cover may act to delay onset by
an hour or two.
Nevertheless, presence of a weak convergent boundary and even diffuse
and/or late-forming local sea and lake breezes in such a sultry air
mass is almost a guarantee for locally heavy rain threat once again
for the southern third to half of the CWA. Per recently issued
FFGMPD...will be hoisting a Flood Watch for the southern half CWA.
Already bumped this concern up in the early morning HWO/G-HWO update.
Pop distribution looks fine for the most part, but did a little fine
tuning across the north and central owing to current radar trends.
&&
.AVIATION...Cluster of early morning convection necessitated early
AMDs for ISM-MCO. Otherwise, expect onset for diurnal SHRA/TS to be
16Z-18Z, with afternoon TEMPO groups warranted through 22Z-23Z from
ISM-MLB southward, possibly up through MCO-TIX depending on radar
trends over the next several hours.
&&
.MARINE...Seas generally 2FT or less, with any 2-3FT seas confined
to well offshore north of Cape Canaveral
&&
UPDATE/FORECASTS...Cristaldi
RADAR/IMPACT WX/DSS...Weitlich
&&
.PREV DISCUSSION... /issued 420 AM EDT THU JUN 9 2016/
Fri...An west to east stationary frontal boundary across east
Central FL and continued deep moisture over the area will bring the
highest chances for afternoon showers and storms across southern and
interior sections with developing onshore flow north of the boundary
from the Cape northward. Some locally heavy rain may focus across
srn and interior sections with PWAT values from 2.0 to 2.3 inches.
The NAM model indicates an area of low pressure moving up from the
SW focusing some heavy rain across the Treasure coast. Appears the
favored solution will be a weaker broad low possibly developing near
the old frontal boundary per the GFS/ECMWF and not deepening too
much until it pulls east of the area over the weekend. Highs in the
upper 80s coastal areas and srn interior. Highs around 90/lower 90s
nrn interior which should see more afternoon sun away from
scattered storms.
Sat...A ridge at 500mb builds over S FL on Saturday with weak low
pressure fcst to develop across srn portions of east central FL near
the old sfc trough/frontal boundary. Deep moisture will linger
across the srn half of the area with locally heavy rain likely to
develop again across the south with daytime heating. Some drying is
noted across far nrn sections on the GFS model and more pronounced
on the ECMWF. Will show a gradient of POPs across the north from 20
percent across the Volusia coast to 40 pct well inland. Highs in the
upper 80s coast and srn interior to 90/lower 90s nrn interior.
Sun...For Sunday will use a blend of the ECMWF and GFS with the
ECMWF trending much drier as some drier air works into the area on
the back side of a weak low across the NW Bahamas. The GFS also
indicates a low level trough to our SE with deeper moisture
gradually drifting south and southeast of the area. Will keep POPs
on the lower side - 20 percent coastal to 30 pct for the interior
mainly in the afternoon with shower/storm development on the inland
moving east coast sea breeze. Highs from upper 80s coast to near
90/lower 90s over the interior.
Monday...ECMWF lingers drier air over the area one more day while
GFS has moisture increasing over the interior in the afternoon ahead
a s/w trough at H5 over the NE Gulf of Mexico. Model blend will
still favor POPs slightly lower than normal from 20 pct coastal to
30 pct across the interior. Highs 88-93 degrees.
Tue-Thu...Trough aloft across the Southeast states into the NE Gulf
moving toward FL will increase rain chances back to the scattered
range all areas into mid week. Offshore flow will allow highs
between 89-93 before convection develops each afternoon. Expect
storms to move quickly from the interior toward the east coast by
Wed and Thu as mid level westerly flow increases into mid week.
&&
.AVIATION...
Sfc Winds: Thru 09/14Z...W/SW 3-5KTS. Btwn 09/13Z-09/16Z...bcmg E/SE
7-10KTS. Btwn 09/01-09/04Z...bcmg S/SE 3-5KTS.
Vsbys/WX/Cigs: Thru 09/13Z...S of KFPR-KOBE areas MVFR -RA/RA. Btwn
09/13Z-09/17Z...slgt chc MVFR shras all sites. Btwn 09/17Z-09/24Z...
S of KTIX-KISM nmrs/wdsprd MVFR shras/isold IFR tsras...N of KTIX-
KISM sct MVFR shras/isold IFR tsras. Btwn 10/00Z-10/04Z...S of KTIX-
KISM chc MVFR shras...N of KTIX-KISM slgt chc MVFR shras. Aft
09/04Z...slgt chc MVFR shras all sites.
&&
.MARINE...
Today-Tonight...Weak sfc trof over central FL combining with a
frontal trof draped over panhandle/Carolina coast to keep the lcl
pres field disrupted while suppressing the Atlc ridge axis over the
nrn Carib. Data buoys/coastal sfc obs measuring SWrly winds arnd
5kts with seas aob 2ft. Favorable boating conds expected as a small
spot low dvlps along the trof axis and pushes into the Atlc...
preventing the lcl pres field from reorganizing. Winds expected to
shift to a light to gentle erly breeze arnd midday with the as the
east coast sea breeze dvlps...seas aob 2ft nearshore are 2-3ft
offshore. Nmrs/wdsprd shras with isolated tsras S of Cape
Canaveral...sct shras/isold tsras N of the Cape.
Friday...Frontal trough near Sebastian Inlet will extend offshore
with developing onshore flow north of this boundary and lighter
winds across the srn waters. Expect higher coverage of
showers/storms south of Sebastian Inlet with locally heavy,
lightning and gusty winds.
Sat...Onshore winds increase to 10-15 knots for the central/nrn
waters on Saturday with seas 1-2 ft srn waters and 2-3 ft for the
nrn waters. Higher storm coverage will continue south of Sebastian
through the day.
Sun-Mon...Onshore winds Sunday will become light southerly Monday
with seas generally 1-2 ft near shore and 2 ft offshore. Shower/Tstm
coverage will decrease across the waters Sunday into Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 89 74 87 74 / 40 20 30 10
MCO 90 76 92 74 / 40 20 50 10
MLB 86 74 87 75 / 60 30 40 10
VRB 85 74 88 74 / 80 30 50 20
LEE 93 76 92 75 / 40 20 40 10
SFB 91 76 89 74 / 40 20 40 10
ORL 90 76 90 75 / 40 20 40 10
FPR 85 74 88 73 / 80 30 50 20
&&
.MLB Watches/Warnings/Advisories...
FL...Flood Watch until 8 PM EDT this evening for Indian River-
Martin-Okeechobee-Osceola-Southern Brevard County-St. Lucie.
AM...None.
&&Hazardous weather outlook, Jun 9, 7:33 AM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 733 AM EDT THU JUN 9 2016 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-092345- FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM- SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA- BREVARD COUNTY LINE 20-60 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM- SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY- NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY- NORTHERN BREVARD COUNTY- 733 AM EDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... DEEP TROPICAL MOISTURE WILL COMBINE WITH DAYTIME HEATING AND A WEAK SURFACE TROUGH TO ALLOW NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA TODAY. HIGHEST COVERAGE OF SHOWERS AND STORMS ARE EXPECTED SOUTH OF THE ORLANDO METRO AREA INTO THE AFTERNOON. WEST TO SOUTHWEST FLOW ACROSS CENTRAL FLORIDA WILL TRAP THE EAST COAST SEA BREEZE OVER THE COASTAL COUNTIES...ADDING AN ADDITIONAL FOCUS POINT FOR ANY STORMS THAT DEVELOP. THE PRIMARY STORM THREATS WILL BE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL...THOUGH A FEW STORMS COULD GENERATE WIND GUSTS UP TO 40 MPH. .FLOOD IMPACT... DEEP MOISTURE AND A LINGERING SURFACE TROUGH ACROSS THE AREA WILL AGAIN GENERATE HIGHER COVERAGE OF SHOWERS AND STORMS FROM LATE MORNING INTO THE AFTERNOON...ESPECIALLY SOUTH OF ORLANDO. WEAK STEERING FLOW WILL LEAD TO SLOW MOVEMENT OF SHOWERS AND STORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL UP TO 2 TO 3 INCHES. THIS MAY PRODUCE LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AND POORLY DRAINED AREAS. .MARINE THUNDERSTORM GUST IMPACT... SHOWERS AND LIGHTNING STORMS WILL HAVE THE POTENTIAL TO PRODUCE 35 KNOT WIND GUSTS TODAY AS THEY MOVE FROM THE MAINLAND TOWARD THE ATLANTIC WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECT TO DEVELOP ACROSS EAST CENTRAL FLORIDA IN THE AFTERNOON AND EVENING THROUGH THE REMAINDER OF THE WEEK. LOCAL HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS FROM THESE STORMS. FLOODING CONCERNS WILL CONTINUE FROM OSCEOLA AND BREVARD COUNTIES SOUTHWARD THROUGH LATE WEEK AS DEEP TROPICAL MOISTURE REMAINS ENTRENCHED ACROSS THE SOUTHERN HALF OF THE FLORIDA PENINSULA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. PLEASE RELAY ANY REPORTS OF ROAD FLOODING ALONG WITH RAINFALL REPORTS OF TWO INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. BRAGAW/WEITLICH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:33 PM EDT | Special Weather Statement | MLB | Martin | 42 min |
| Jun 9, 1:35 PM EDT | Special Marine Warning | MLB | 55 min | |
| Jun 9, 1:52 PM EDT | Areal Flood Advisory | MLB | Brevard, Osceola | 113 min |
| Jun 9, 3:42 PM EDT | Areal Flood Advisory | MLB | Brevard | 2 hr |
| Jun 9, 5:45 PM EDT | Areal Flood Advisory | MLB | Brevard | 2 hr |
Nearby
Flash Flood Watches in Florida, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.